Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 52, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 13, 2018, 12:04 AM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2018, 12:04 AM MST (07:04 UTC)
- Expired
- Aug 13, 2018, 4:00 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:56 AM MST | FLASH FLOOD | 6 Wsw Mobile, AZ | SR 238 CLOSED FROM GILA BEND TO MILE POST 24 FOR EXTENSIVE FLOODING AND ROAD DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 232 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 7.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
634
WGUS55 KPSR 130704
FFWPSR
AZC013-131100-
/O.NEW.KPSR.FF.W.0052.180813T0704Z-180813T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1204 AM MST MON AUG 13 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 400 AM MST.
* At 1203 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen with up to one inch of additional rainfall
possible. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Gila Bend, Estrella, Bosque, Sonoran National Monument and Mobile.
* This includes the following highways...
AZ Route 238 between mile markers 3 and 32.
AZ Route 85 near mile marker 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3311 11225 3300 11225 3295 11240 3292 11260
3298 11269
$$
LJH2 follow-up statements
431
WGUS75 KPSR 130752
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1252 AM MST MON AUG 13 2018
AZC013-131100-
/O.CON.KPSR.FF.W.0052.000000T0000Z-180813T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1252 AM MST MON AUG 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM MST FOR
MARICOPA COUNTY...
At 1252 AM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Gila Bend, Estrella, Bosque, Sonoran National Monument and Mobile.
This includes the following highways...
AZ Route 238 between mile markers 3 and 32.
AZ Route 85 near mile marker 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3311 11225 3300 11225 3295 11240 3292 11260
3298 11269
$$
JS644
WGUS75 KPSR 131052
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
352 AM MST MON AUG 13 2018
AZC013-131100-
/O.EXP.KPSR.FF.W.0052.000000T0000Z-180813T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
352 AM MST MON AUG 13 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 400 AM
MST...
The heavy rain has ended, but flooding along Hwy 238 in southern
Maricopa County is likely still ongoing. Flood waters will gradually
recede through sunrise. Please continue to heed any remaining road
closures.
LAT...LON 3311 11225 3300 11225 3295 11240 3292 11260
3298 11269
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 11:23 PM MST, 41 minutes earlier.
Area forecast discussion, Aug 12, 11:23 PM MST, 41 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1123 PM MST Sun Aug 12 2018 .UPDATE... Updated 06Z aviation discussion. && .SYNOPSIS... Enhanced thunderstorm activity will continue this afternoon and evening before somewhat drier air pulls into the region temporarily decreasing activity Monday and Tuesday. Temperatures will also increase back to near to slightly above normal levels through Tuesday. A substantial increase in moisture during the middle of the week should bring more showers and thunderstorms for both the higher and lower elevations while lowering temperatures back below normal. && .DISCUSSION... Afternoon WV imagery clearly showed a distinct cyclonic circulation over central New Mexico with at least one arm of vorticity sweeping westward through Arizona, and potentially another vorticity center poised over NE Arizona. Objective analysis depicts a very favorable mid and upper tropospheric pattern of divergence with an enhanced 20- 30kt H5 easterly flow and northerly cyclonic H3 jet level winds. Meanwhile, the 12Z KPSR sounding looked extremely favorable for thunderstorms spreading into lower elevations as deep mixed 10 g/kg moisture existed towards the top of the boundary layer with a healthy 14 g/kg around 850mb. While some of the more robust H8 moisture will mix out through the afternoon and H7 layer may dry a bit, mesoanalysis already shows MLCapes in excess of 1000 J/kg materializing and inhibition weakening. Enhanced winds aloft should pull convection south and westward into this favorable environment while DCapes at or above 1500 J/kg will support strong outflow/downburst winds. 12Z high resolution models have only reinforced the trend from 00Z HREF members and multiple HRRR iterations bringing scattered organized convective bands into north/northwest Maricopa county, as well as northern Pinal County. There's also indications that a small wave along the international border could support scattered storms into SW Arizona/SE California. Deeper outflows may maintain convective structure into the evening, however most guidance indicates activity waning after loss of heating and slow transition towards a more subsident flow pattern aloft. On Monday, the aforementioned New Mexico low pressure system will translate into the central high plains allowing mid and upper level ridging to descend back closer into the forecast area. This will allow some further erosion of midlevel moisture while also creating a substantial weakening of winds aloft. While this will not preclude deep convective activity over higher terrain areas of northern and eastern Arizona, propagation into lower valley communities will be muted. All model output generally portrays this outcome with just some distant traveling outflow boundaries (and possible a rogue storm outside of Gila County). This general scenario should hold through Tuesday evening as well providing a brief respite from the recent convectively active period. Otherwise with H5 heights near 592dm becoming centered over the forecast area, temperatures near to slightly above average look likely with some SE California communities flirting with 110F. The center of the high pressure ridge will continue to reposition into central New Mexico on Wednesday forcing a deep southerly flow pattern to take shape over the SW Conus. An initial shallow Gulf surge looks probable Tuesday night followed by much stronger, deep theta-e advection Wednesday. Both the operational GFS and ECMWF continue to advertise a well defined inverted trough/vorticity center surging north from Mexico late Wednesday ushering in an impressive plume of moisture. While lapse rates and overall instability will naturally suffer from such a transition, the shear magnitude of theta-e advection and well mixed 12 g/kg mixing ratios should result in at least scattered storms Wednesday evening into the overnight. Initially a threat of strong winds and blowing dust with the first surge of moisture into the region, a steady stream of moisture advecting north and total column Pwats potentially exceeding 2 inches may yield persistent storm formation into Thursday morning. The 12Z ECMWF hints at this possibly of widespread early morning convection, and historically similar output from this model has resulted in flooding rainfalls. Confidence is low in such an outcome, though the pattern and environmental profiles match heavy rainfall events. After this initial surge and convective event, the evolution of daily weather trends might become driven more in the mesoscale as excessive cloud cover from antecedent widespread convection could restrict further development on any given day. Over the weekend, the high center is shown shifting well to our northwest which could allow for a drying northerly flow. This may bring a decreasing thunderstorm threat with storms mostly confined to high terrain areas by next weekend. The drying conditions will bring temperatures upward from the near to below normal readings seen on Wednesday and Thursday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Although the severe thunderstorms that moved through the Phoenix TAF sites earlier this evening have ended, new thunderstorm cells are developing south of the terminals along remnant outflows. In addition, a dissipating line of cells is attempting to move in from the northeast and east, but these cells are struggling to hold together as they push off the high terrain. Hi-res models are not handling the current situation very well, but it does appear that these cells will persist for at least the next hour or so elevated above a weak inversion near the surface below 3-4 kft. Winds over the next few hours will be fairly erratic with outflows moving in from the south and northeast. These outflow boundaries may collide to trigger additional thunderstorms, but for now we have kept in VCSH for KPHX and KSDL with VCTS for KIWA through 08Z as confidence is too low to include more at this time. E-SE winds may briefly return around sunrise before a fairly early return of westerlies by 18Z. Hi-res models currently indicate that thunderstorms are not expected for tomorrow, but this evolution will depend on how much convection develops overnight and how stable we are tomorrow from tonight's activity. Relatively strong northeast flow aloft would still support storms moving into the Phoenix TAF sites should strong storms develop. Southeast California/Southwest Arizona including KIPL and KBLH: Aviation impacts should generally continue to remain low at KIPL and KBLH as winds remain below 15 knots. The one exception could be dust at KIPL associated with a line of storms moving into Yuma County, but confidence is too low to include at this time as this activity is expected to weaken before reaching KIPL. Southerly wind gusts are possible at KBLH tomorrow afternoon, but we have left it out of the TAF at this time. KIPL's winds will back from the W-SW tonight to S-SW tomorrow unless easterly winds arrive in the next few hours if outflows persist that far west. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Wednesday through Sunday: Elevated moisture levels will surge into all districts during the middle of the week resulting in enhanced chances for thunderstorms and wetting rains. Some locally heavy rain will be possible, especially throughout central Arizona. Slightly drier air may slowly pushing into the region by the weekend, but afternoon storms will still be possible over higher terrain areas. With the increases moisture, minimum afternoon humidity levels will only fall into a 25- 40$ range following good to excellent overnight recovery. Brief periods of gusty south to southwest winds will be likely with the initial surge of moisture, but otherwise wind speeds will be typical for mid summer. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...MO/Kuhlman AVIATION...Hopper/Wilson FIRE WEATHER...MO
In the hours before
Local storm report, Aug 12, 11:37 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1137 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 2 SSW NORTH SCOTTSDALE 33.60N 111.91W
08/12/2018 MARICOPA AZ PUBLIC
LARGE EUCALYPTUS TREE KNOCKED OVER NEAR 81ST
ST. AND CACTUS RD. TIME ESTIMATED FROM
RADAR.
&&
AJLocal storm report, Aug 12, 11:40 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1140 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM TSTM WND DMG 3 W GILBERT 33.35N 111.84W
08/12/2018 MARICOPA AZ BROADCAST MEDIA
LARGE EUCALYPTUS TREE KNOCKED OVER NEAR ALMA
SCHOOL RD. AND ELLIOT RD. TIME ESTIMATED
FROM RADAR.
&&
AJLocal storm report, Aug 12, 11:45 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1145 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 3 E ARIZONA STATE UNIVE 33.41N 111.88W
08/12/2018 MARICOPA AZ PUBLIC
TREE WITH TRUNK OF ABOUT 18 INCHES IN
DIAMETER KNOCKED OVER ONTO TWO VEHICLES NEAR
DOBSON RD. AND MAIN ST. TIME ESTIMATED FROM
RADAR.
&&
AJLocal storm report, Aug 12, 11:53 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1153 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 3 W GILBERT 33.35N 111.84W
08/12/2018 MARICOPA AZ BROADCAST MEDIA
CORRECTS TIME OF PREVIOUS TSTM WND DMG
REPORT FROM 3 W GILBERT. LARGE EUCALYPTUS
TREE KNOCKED OVER NEAR ALMA SCHOOL RD. AND
ELLIOT RD. TIME ESTIMATED FROM RADAR.
&&
AJLocal storm report, Aug 12, 11:54 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1154 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 3 E ARIZONA STATE UNIVE 33.41N 111.88W
08/12/2018 MARICOPA AZ PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
E ARIZONA STATE UNIVERSITY. TREE WITH TRUNK
OF ABOUT 18 INCHES IN DIAMETER KNOCKED OVER
ONTO ONE VEHICLES NEAR DOBSON RD. AND MAIN
ST. TIME ESTIMATED FROM RADAR.
&&
AJLocal storm report, Aug 12, 11:59 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1159 PM MST SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 4 SE NORTH SCOTTSDALE 33.58N 111.84W
08/12/2018 MARICOPA AZ BROADCAST MEDIA
TREE WITH TRUNK DIAMETER OF ABOUT 18 INCHES
KNOCKED OVER ONTO TWO VEHICLES NEAR 110TH
ST. AND SHEA BLVD. TIME ESTIMATED FROM
RADAR.
&&
AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:02 PM MST | Special Weather Statement | PSR | 28 min | |
| Aug 12, 5:23 PM MST | Special Weather Statement | PSR | Pinal | 37 min |
| Aug 12, 5:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Aug 12, 5:34 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 41 min |
| Aug 12, 5:40 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Aug 12, 5:49 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Aug 12, 5:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Aug 12, 5:57 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 33 min |
| Aug 12, 6:03 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 42 min |
| Aug 12, 6:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 34 min |
| Aug 12, 6:37 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 53 min |
| Aug 12, 6:39 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Aug 12, 6:42 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 12, 6:45 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 12, 6:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 42 min |
| Aug 12, 7:00 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 12, 7:14 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 12, 7:24 PM MST | Areal Flood Advisory | PSR | Pinal | 98 min |
| Aug 12, 7:27 PM MST | Dust Storm Advisory | PSR | Maricopa, Yuma | 48 min |
| Aug 12, 7:34 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 12, 7:35 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 12, 8:07 PM MST | Areal Flood Advisory | PSR | Maricopa | 113 min |
| Aug 12, 8:14 PM MST | Dust Storm Advisory | PSR | Maricopa | 61 min |
| Aug 12, 8:25 PM MST | Special Weather Statement | PSR | 50 min | |
| Aug 12, 8:31 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 12, 8:55 PM MST | Special Weather Statement | PSR | 50 min | |
| Aug 12, 8:57 PM MST | Areal Flood Advisory | PSR | Maricopa | 72 min |
| Aug 12, 9:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 12, 9:19 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 12, 9:46 PM MST | Special Weather Statement | PSR | Gila | 44 min |
| Aug 12, 9:54 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 2 hr |
| Aug 12, 10:00 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 12, 10:00 PM MST | Special Weather Statement | PSR | 60 min | |
| Aug 12, 10:34 PM MST | Special Weather Statement | PSR | Pinal | 26 min |
| Aug 12, 10:50 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Aug 12, 11:05 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 55 min |
| Aug 12, 11:17 PM MST | Special Weather Statement | PSR | Yuma | 58 min |
| Aug 12, 11:23 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 12, 11:35 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 12, 11:37 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 113 min |
| Aug 12, 11:53 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 67 min |
| Aug 13, 1:14 AM MST | Special Weather Statement | PSR | Yuma | 31 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.